A 55 year old woman was admitted with one week history of fevers, cough, diarrhea, headache and nausea. She had acquired HIV infection 26 years ago and had been non-compliant with anti-retroviral therapy (ART). Her CD4 count on admission was 8 x106/L (4%) with a HIV viral load of 23, 442 copies/ml. CXR showed right mid-lower zone opacification. Cryptococcal antigen titre was 1:10,240 in serum and 1:2560 in CSF, with growth of Cryptococcus gatii in CSF. Ambisome and flucytosine were commenced for cryptococcal meningitis and pulmonary cryptococcomas. Antifungals were later changed to intravenous fluconazole when she developed pancytopenia. ART was commenced with Darunavir, Dolutegravir, Ritonavir and Tenofovir.
HIV viral load decreased to 8710 copies/ml 4 weeks later. After initial improvement, she became unwell again with nausea and a new rash over the elbows and knees, and plasma adjusted calcium increased acutely to 3.73 mmol/L (ionized calcium 1.86mmol/L) and renal function deteriorated with a serum creatinine of 207 mmol/L (eGFR 20). PTH was 2.2 pmol/L with a normal 25-hydroxyvitamin D of 75 mmol/L. Serum and urine protein electrophoresis was unremarkable and a PET scan did not show evidence of malignancy. It was presumed the hypercalcemia was due to extra-renal 1 α-hydroxylase activity by macrophages resulting in increased synthesis of 1, 25-dihydroxyvitamin D occurring in the setting of granulomatous infection with Cryptococcus and IRIS (Immune Reconstitution Inflammatory Syndrome). She was started on prednisolone 20mg daily and her calcium rapidly normalized. This was tapered and stopped within 2 weeks, and calcium has remained normal a year later. However, serum 1, 25-dihydroxyvitamin D was unexpectedly found to be low at <16pmol/L.
This is one of a small number of cases of hypercalcemia with granulomatous infection in which serum 1, 25-dihydroxyvitamin D was low, and in which the underlying mechanism of hypercalcemia remains unknown.